Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 33, NWS Raleigh, NC

May 19, 2001Warren County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 19, 2001, 7:43 PM EDT for Warren County, North Carolina. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 19, 2001, 7:43 PM EDT (23:43 UTC)
Expired
May 19, 2001, 8:15 PM EDT
In force
32 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Warren County, NC

What was reported inside it

TimeReportWhereRemark
May 19, 7:45 PM EDTTornado F0Ridgeway, NCThe roof of a chicken house was damaged, and numerous trees were blown down in the same area.
May 19, 7:50 PM EDTHail 0.88Ridgeway, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 192345
SVRRAH
NCC185-200015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
743 PM EDT SAT MAY 19 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN NORTH CAROLINA

* UNTIL 815 PM EDT

* AT 743 PM EDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 5
  MILES SOUTHWEST OF NORLINA...OR ABOUT 6 MILES WEST OF WARRENTON...
  MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WARRENTON AT 750 PM EDT

THIS STORM HAS PRODUCED LARGE HAIL AND WINDS STRONG ENOUGH TO DOWN 
LARGE TREE BRANCHES.  THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS 
PATH YOU StHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 
MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE 
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM 
WINDOWS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:25 PM EDT, 5 hours 18 minutes earlier.

Area forecast discussion, May 19, 2:25 PM EDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
225 PM EDT SAT MAY 19 2001

MOSTLY SUNNY AND HOT CONDITIONS OVER CENTRAL NC AT THIS TIME THANKS
TO MID LEVEL HIGH PRESSURE CELL.  LOW LEVEL PARAMETERS HAVE
PERSISTED FOR SEVERAL HOURS IN DEPICTING AXIS OF INSTABILITY
STRETCHING FROM DAN VICINITY INTO THE NORTHERN COASTAL PLAIN...WHILE
ANOTHER AXIS FROM UPSTATE SC INTO NC MOUNTAINS.

WEAK MID LEVEL VORT CENTER CROSSING EASTERN KY SHOULD INITIATE
CONVECTION ALONG VA BOUNDARY EAST OF THE BLUE RIDGE BETWEEN 21Z AND
23Z. THIS CONVECTION SHOULD DRIFT INTO THE FAR NORTHERN COUNTIES OF
CWA EARLY THIS EVENING. SECOND AREA OF CONCERN DEALS WITH CONVECTION
FIRING OVER NE GA AHEAD OF TN VALLEY VORT CENTER.  EXTRAPOLATION HAS
THIS CLUSTER OF STORMS THREATENING SOUTHERN PIEDMONT AFTER 21Z OR
22Z. WILL CONTINUE TO MONITOR CONVECTIVE TREND THOUGH RELEASE
TIME...HOWEVER PLAN TO GO WITH GOOD CHC POPS OVER FAR NORTH THIS
EVENING WITH CHC POPS IN TRIAD/TRIANGLE AREAS. FOR SOUTHERN
PIEDMONT...FAVOR CHC POPS BUT MAY NEED TO INCREASE TO GOOD CHC IF
CLUSTER HOLDS TOGETHER THROUGH UPSTATE SC.

EXPECT SCATTERED CONVECTION ON SUN AS DEEP MOISTURE COUPLED WITH
VORT CENTER CROSSING REGION SHOULD SUPPORT SHOWERS/T-STORMS.
COVERAGE MAY BE LIKELY OVER EASTERN HALF OF FORECAST AREA IN THE
AFTERNOON.

ON MON...DO NOT SEE MUCH SUPPORT FOR ORGANIZED CONVECTION...BEST
UPPER LEVEL SUPPORT WEST-NW OF REGION. HOWEVER AIR MASS PROJECTED TO
BE MOIST AND UNSTABLE TO SUPPORT DIURNAL AIR MASS THUNDER IN THE
AFTERNOON. FOR NOW...WILL GO WITH A CHC OF AFTERNOON CONVECTION
AREA-WIDE.

EXTENDED: UNFORTUNATELY COULD NOT VIEW NOGAPS/CANADIAN MODELS DUE TO
INTERNET SERVICE OUTAGE. ANOMALOUSLY STRONG CLOSED LOW IS EXPECTED
TO DROP INTO THE MIDWEST TUE AND INTO THE OH VALLEY BY THU. WILL
CONTINUE CHANCE OF SHOWERS/TSTMS WITH THE FRONT TUE. MRF TAKES MID
LEVEL FLOW BACK AROUND TO SW WITH THE FRONT HEADING BACK NORTH &
BRINGING A RETURNED CHANCE OF SHOWERS THU. GIVEN THE DEGREE OF
UNCERTAINTY OF CLOSED LOW POSITION & OUR INABILITY TO DO A THOROUGH
ANALYSIS OF THE MEDIUM RANGE MODELS... WILL STAY CONSERVATIVE AND GO
WITH MOSTLY CLOUDY/COOL THROUGH SAT AND ADD PRECIP CHANCE LATER IF
NEEDED.

RDU 65/80/65/82 3543                    GSO 65/79/63/80 4534
                    FAY 67/83/67/83 1544
.RAH...NONE.

WSS/GIH

In the hours before

Local storm report, May 19, 7:07 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
707 PM EDT SAT MAY 19 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    VIRGILINA                 NC   .88 INCH HAIL
05/19/01   GRANVILLE

DGS
Local storm report, May 19, 7:19 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
719 PM EDT SAT MAY 19 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    KERR LAKE                 NC   .88 INCH HAIL
05/19/01   VANCE

DGS
Local storm report, May 19, 7:20 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
720 PM EDT SAT MAY 19 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    ROSE HILL                 NC   .75 INCH HAIL
05/19/01   WARREN

DGS
Local storm report, May 19, 7:34 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
734 PM EDT SAT MAY 19 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0727 PM    HARRIS CROSSROADS         NC   .88 INCH HAIL
05/19/01   VANCE                          NICKEL SIZED HAIL AND
                                          LIMBS BROKEN OFF TREES WERE
                                          REPORTED.

DGS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 6:42 PM EDTSevere Thunderstorm WarningRAHGranville, Vance33 min
May 19, 7:08 PM EDTTornado WarningRAHVance, Warren37 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.